opiate poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

opiate poisoning

Etymology: Gk, opion, poppy juice; L, potio, drink
toxic effects of a potent opioid, including depression of the brain centers, causing unconsciousness and a failure to breathe. Acute intoxication is characterized by euphoria, flushing, itching, and constriction of pupils, followed by reduced rate of respiration, hypotension, lowered body temperature, and abnormally slow heartbeat. Withdrawal is marked by effects generally the opposite of opiate poisoning, depending on the size of the dose and the duration of dependence.

opiate poisoning

Poisoning caused by injected, inhaled, dermal, or orally consumed opiate or opioid analgesics.

Symptoms

The patient may experience brief mental exhilaration followed by drowsiness, respiratory depression, pulmonary edema, coma, or, in massive overdoses, death.

Treatment

An airway should be established and ventilation provided. A narcotic antagonist such as naloxone is given, which may be repeated periodically if symptoms return. Pulmonary edema may be treated with diuretics, nitrates, and/or positive pressure ventilation. Synonym: codeine posioning; opium poisoning

See also: poisoning